Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 68, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 7, 2023, 9:03 PM EDT for 4 counties in Massachusetts. It was in force for 57 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2023, 9:03 PM EDT (01:03 UTC)
- Expired
- Sep 7, 2023, 10:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 9:15 PM EDT | TSTM WND DMG | 3 W Worthington, MA | Corrects previous tstm wnd dmg report from 3 W Worthington. Tree down on powerlines near Old North Rd in Worthington. Relayed by amateur radio. |
| Sep 7, 9:15 PM EDT | TSTM WND DMG | 3 W Worthington, MA | Tree down on powerlines near Old North Rd in Worthington. |
| Sep 7, 9:20 PM EDT | TSTM WND DMG | 3 Ne Huntington, MA | Tree down on County Rd in Huntington. Relayed by amateur radio. |
| Sep 7, 9:28 PM EDT | TSTM WND DMG | 1 Nw Russell, MA | Tree down near Dickinson Hill Rd in Russell. Relayed by amateur radio. |
| Sep 7, 9:30 PM EDT | TSTM WND DMG | 1 Ene Rowe, MA | Tree and wires downed on pond road in Rowe. Relayed by amateur radio. |
| Sep 7, 9:30 PM EDT | TSTM WND DMG | 2 Ese Charlemont, MA | tree down blocking south river rd in charlemont. relayed by amateur radio. |
| Sep 7, 9:35 PM EDT | TSTM WND DMG | 3 Wnw Hawley, MA | Tree down on West Hawley Rd in Hawley. Relayed by amateur radio. |
| Sep 7, 9:40 PM EDT | TSTM WND DMG | 2 Sw Deerfield, MA | tree down on wires on stillwater rd in deerfield. relayed by amateur radio. |
| Sep 7, 9:45 PM EDT | TSTM WND DMG | 1 Nw Montague, MA | tree down at intersection of meadow rd and south ferry rd in montague. relayed by amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WUUS51 KBOX 080103
SVRBOX
MAC011-013-015-027-080200-
/O.NEW.KBOX.SV.W.0068.230908T0103Z-230908T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
903 PM EDT Thu Sep 7 2023
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Worcester County in central Massachusetts...
Northwestern Hampshire County in western Massachusetts...
Franklin County in western Massachusetts...
Northwestern Hampden County in western Massachusetts...
* Until 1000 PM EDT.
* At 902 PM EDT, severe thunderstorms were located along a line
extending from near Berlin to near East Windsor to near Blandford,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. These storms have a history of producing
downed trees in Richmond and Pittsfield, MA as of 845 PM.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Easthampton,
Monroe, Athol, Montague, Templeton, Southampton, Hadley,
Sunderland, Hatfield, Northfield, Williamsburg, Huntington,
Bernardston, Buckland, and Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 7216 4255 7209 4216 7294 4238 7302
4263 7295 4266 7295 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 0102Z 230DEG 45KT 4272 7334 4247 7309 4221 7300
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Loconto3 follow-up statements
049
WWUS51 KBOX 080133
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
933 PM EDT Thu Sep 7 2023
MAC011-013-015-027-080200-
/O.CON.KBOX.SV.W.0068.000000T0000Z-230908T0200Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
933 PM EDT Thu Sep 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN WORCESTER...CENTRAL HAMPSHIRE...FRANKLIN AND CENTRAL
HAMPDEN COUNTIES...
At 932 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Bennington to near Heath to
Williamsburg, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reported trees downed in Huntington,
Worthington and Russell between 915 and 920 PM.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Easthampton,
Monroe, Athol, Montague, Templeton, Southampton, Hadley, Sunderland,
Hatfield, Northfield, Williamsburg, Huntington, Bernardston,
Buckland, and Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4272 7216 4255 7209 4222 7285 4242 7291
4263 7295 4266 7295 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 0132Z 230DEG 45KT 4290 7305 4265 7280 4239 7272
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Loconto552
WWUS51 KBOX 080150
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
950 PM EDT Thu Sep 7 2023
MAC013-080157-
/O.CAN.KBOX.SV.W.0068.000000T0000Z-230908T0200Z/
Hampden MA-
950 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMPDEN COUNTY IS
CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4272 7227 4248 7226 4230 7266 4257 7284
4268 7282 4272 7282 4274 7281 4273 7246
TIME...MOT...LOC 0147Z 230DEG 45KT 4298 7292 4273 7267 4247 7259
$$
MAC011-015-027-080200-
/O.CON.KBOX.SV.W.0068.000000T0000Z-230908T0200Z/
Worcester MA-Hampshire MA-Franklin MA-
950 PM EDT Thu Sep 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN WORCESTER...CENTRAL HAMPSHIRE AND FRANKLIN
COUNTIES...
At 947 PM EDT, severe thunderstorms were located along a line
extending from near Stratton to near Leyden to Sunderland, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement and fire departments. Several reports of
downed trees and powerlines have been reported in Russell,
Rowe, Worthington, Huntington, Charlemont and Deerfield.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Athol, Montague,
Hadley, Sunderland, Hatfield, Northfield, Williamsburg, Bernardston,
Buckland, Conway, Shelburne, Leverett, Erving, Shutesbury, and
Ashfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4272 7227 4248 7226 4230 7266 4257 7284
4268 7282 4272 7282 4274 7281 4273 7246
TIME...MOT...LOC 0147Z 230DEG 45KT 4298 7292 4273 7267 4247 7259
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Loconto750
WWUS51 KBOX 080157
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
957 PM EDT Thu Sep 7 2023
MAC011-015-027-080206-
/O.EXP.KBOX.SV.W.0068.000000T0000Z-230908T0200Z/
Worcester MA-Hampshire MA-Franklin MA-
957 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER...
CENTRAL HAMPSHIRE AND FRANKLIN COUNTIES WILL EXPIRE AT 1000 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4272 7227 4248 7226 4230 7266 4257 7284
4268 7282 4272 7282 4274 7281 4273 7246
TIME...MOT...LOC 0156Z 230DEG 45KT 4299 7291 4274 7266 4248 7258
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:53 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 7, 6:53 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
653 PM EDT Thu Sep 7 2023
.SYNOPSIS...
Very warm and humid weather continues into Friday, although not
record breaking like Thursday. Not as hot this weekend into Monday,
but warmer than normal along with humid conditions. Scattered
thunderstorms with heavy rain may impact western portions of
Massachusetts & Connecticut Friday afternoon & evening. This trend
continues into the weekend and Monday, with storms most numerous
well inland. Somewhat drier and less humid conditions may arrive
around Tuesday, but will be short lived as the risk for showers and
thunderstorms increase mid week, followed by a drying trend arrives
late next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
645 PM update...
Very warm and humid evening in progress across SNE. Dew pts in
the low 70s and a light southwest breeze will yield lows only in
the upper 60s and lower 70s overnight. The normal overnight low
for this time of year is in the upper 50s and lower 60s, about
10 degs warmer than normal. Fog bank southeast of Nantucket
should remain at bay this evening, given SSW low level winds.
However, with dew pts in the low 70s along the south coast and
over the ocean south of MA/RI, expecting patchy fog and low
clouds to develop overnight and advance northward onshore.
Convection firing across northeast PA, northwest NJ into
southeast NY, will advect northeast into western MA later this
evening, but in a weaken state as SB instability wanes and deep
layer shear and mid level lapse rates remain marginal. Threat
for severe weather in western MA is low, with a higher
probability of gusty winds and locally heavy rain. For the
remainder of the region, mainly dry weather prevails overnight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
After a lull in the unsettled weather tonight and Friday morning the
trough axis inches a bit closer to SNE (crossing the eastern Great
Lakes) which will shift the stronger forcing a bit closer to our
region and increase the coverage/potential of convection east into
our western/central MA and CT zones. The HREF shows that while the
swath of strongest updraft helicity (a proxy for severe weather) is
over eastern NY today, it shifts into the western portion of our
county warning area. Bulk shear values are quite weak (25 kts) but
could very well be made up for by the very high amount of
instability. CAPE values will be on the order of 2,000-3000 J/km
with lapse rates of 6-8C/km. Thus, the SPC's Slight risk has been
shifted east into central MA/western CT. The window for convection
seems to be between 2pm and 10pm. Showers and storms taper off
overnight but we've got no real airmass change (i.e. no dry airmass
moving in) so humidity and the chance for scattered showers sticks
around Friday night. Speaking of temperatures, Friday is the last
day of our Heat Advisory; don't expect temperatures as hot as today
(more like the upper 80s) but given the very humid airmass it will
still feel as warm as the upper 90s in places like the CT and
Merrimack Valleys.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
340 PM update...
Key Points...
* Not as hot but still humid Sat/Sun/Mon with scattered showers and
t-storms at times, with locally heavy rain likely
* Somewhat lower humidity with seasonable temps around Tue, but
another round of showers is possible mid to late next week
Details...
Saturday/Sunday/Monday...
Not as hot but remaining warmer than normal along with humid
conditions, as ridging with above normal heights and 850 mb temps
linger over New England thru the weekend into Monday. Expecting
highs in the low to mid 80s Saturday, upper 70s to lower 80s Sunday
and 75-80 Monday. While highs slowly lower each day, dew pts remain
70-75 each day, thus very humid conditions for early to mid Sep. As
for precip chances, New England remains under SW flow aloft
Sat/Sun/Mon. Saturday, there are subtle height rises with ridge
building back to the NW, yielding a decrease in shear Sat. This may
yield lower precip chances than Sunday, when subtle height falls and
increasing shear from approaching s/wv energy occur Sunday.
Although, it won't take much forcing to produce scattered showers
and storms any of these days given the instability and anomalous
moisture. This will combine to yield storms with heavy rain
potential. Something we will have to watch moving forward.
Tuesday/Wednesday/Thursday...
Ensembles indicate potential short wave ridging and slightly
lowering PWATs behind departing trough around Tuesday, hence perhaps
supporting a period of slightly drier and less humid weather.
However, it's short lived as anomalous trough moves across the Great
Lakes mid week and into the New England late week. Thus, increasing
the chance of showers/thunderstorms and a return toward more humid
conditions.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
00Z TAF Update...
Not much change from previous thinking, VFR and dry weather at
00z, slowly declining to IFR/LIFR by daybreak Friday for most
terminals. Any showers and thunderstorms later this evening
should be confined to western MA. Light SSW winds overnight.
Earlier discussion below.
------------------------------------------------------------------
Tonight...Moderate Confidence.
VFR. Low probability risk for a shower/t-storm in far western
MA/western CT. Widespread IFR-LIFR conditions will return over a
greater area tonight with fog and low clouds, especially over
RI/SE MA. Light SSW winds.
Friday...High Confidence
VFR north of RI/CT border after any fog patches burn off by mid
morning. IFR/LIFR early should improve to more MVFR conditions
further south closer to the coast. Winds SW 5 to 10 knots with
some afternoon showers and thunderstorms developing west of
I-495.
Friday night...Moderate Confidence.
Any lingering showers/t-storms will generally die off after
sunset but can't rule out a spot shower/t-storm during the
evening/early overnight. S winds 5kt.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Saturday through Tuesday/...
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.
Saturday Night: VFR. Chance SHRA, isolated TSRA.
Sunday through Sunday Night: Mainly VFR, with local MVFR
possible. Chance SHRA, isolated TSRA.
Monday: Mainly VFR, with areas MVFR possible. SHRA likely,
isolated TSRA.
Monday Night: Mainly VFR, with local IFR possible. Chance SHRA,
isolated TSRA.
Tuesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today through Friday night...
Calm and tranquil conditions persist over the coastal waters
through Friday night with high pressure supporting light
southerly winds and seas generally 1 to 2 feet.
Outlook /Saturday through Tuesday/...
Saturday: Winds less than 25 kt.
Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.
Sunday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.
Sunday Night: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.CLIMATE...
Record High Today, September 7th:
Boston: 102 in 1881
Providence: 96 in 1983
Hartford: 95 today/2023, previous record 93 in 2015
Worcester: 90 in 1945 & today/2023!
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Friday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT Friday for MAZ003>006-010>013-017-
026.
RI...Heat Advisory until 8 PM EDT Friday for RIZ001-002-004-005.
MARINE...None.
&&
SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW
SHORT TERM...BW
LONG TERM...Nocera
AVIATION...Nocera/BW
MARINE...Nocera/BW
CLIMATE...StaffThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:27 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 63 min |
| Sep 8, 2:05 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 25 min |
| Sep 8, 2:15 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Worcester | 60 min |
| Sep 8, 2:25 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 50 min |
| Sep 8, 2:34 PM EDT | Special Marine Warning | BOX | 56 min | |
| Sep 8, 2:52 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk | 53 min |
| Sep 8, 2:54 PM EDT | Special Marine Warning | BOX | 49 min | |
| Sep 8, 3:10 PM EDT | Special Weather Statement | BOX | Franklin | 65 min |
| Sep 8, 3:22 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 53 min |
| Sep 8, 3:23 PM EDT | Special Marine Warning | BOX | 37 min | |
| Sep 8, 4:28 PM EDT | Special Weather Statement | BOX | Franklin | 62 min |
| Sep 8, 4:50 PM EDT | Special Weather Statement | BOX | Hampshire | 55 min |
| Sep 8, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 65 min |
| Sep 8, 5:01 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 59 min |
| Sep 8, 5:16 PM EDT | Special Weather Statement | BOX | Hampshire | 59 min |
| Sep 8, 5:19 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 56 min |
| Sep 8, 5:31 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 44 min |
| Sep 8, 5:35 PM EDT | Flash Flood Warning | BOX | Franklin | 3 hr |
| Sep 8, 5:43 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 62 min |
| Sep 8, 5:58 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 47 min |
| Sep 8, 6:06 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 39 min |
| Sep 8, 6:18 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 3 hr |
| Sep 8, 6:35 PM EDT | Special Weather Statement | BOX | Worcester | 55 min |
| Sep 8, 6:38 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Middlesex, Worcester | 67 min |
| Sep 8, 6:56 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 49 min |
| Sep 8, 7:10 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 50 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.